Thursday, February 4, 2016

Tongue Swelling in a Hypertensive Female--DrSudeepKC

Tongue Swelling in a Hypertensive Female


A 60 - year - old female with a history of hypertension presents to the emergency department
with a complaint of progressive tongue swelling over the past 8 hours. She denies a change in diet, insect  envenomation, or exposure to any new pets, detergents, or perfumes. She also denies any recent changes in medications.

Currently, she is taking one prescription medication for her hypertension: lisinopril. She denies having diffi culty breathing and is able to swallow her secretions. 

She reports one previous episode 1 week ago of lesser severity that spontaneously resolved. Her examinatio is signifi cant for the marked tongue edema noted in the picture along with an inability to fully retract her  tongue back into her mouth. 


The rest of her examination is unremarkable.


 What is the next most appropriate management strategy at this time?
A. Reassurance and discharge to home with a prescription for a first - generation cephalosporin

B. Emergent oral surgery consultation, blood cultures, and administration of a third - generation
cephalosporin

C. Admission to a monitored unit for observation, cessation of her lisinopril, and initiation of
antihistamines and corticosteroids

D. Computed tomography (CT) scan of the neck with intravenous contrast to evaluate for an abscess, and consultation with the ear – nose – throat service for emergent incision and drainage

E. Chest CT to evaluate for a potential lesion obstructing venous drainage from the head through
the superior vena cava

Answer: C
Diagnosis: Angioedema secondary to angiotensin - converting enzyme inhibitor
Discussion: Angioedema is a condition marked by nondependent, asymmetric edema of the deep dermal and subcutaneous tissues, commonly involving the face, lips, tongue, and oropharynx. Edema results from a loss of vascular integrity and bradykinin - mediated extravasation of fluid into the interstitial tissues.

Histamine - mediated angioedema (HMA) is typically associated with urticaria formation (a more superficial process) and, like anaphylaxis, involves both hypersensitivity and IgE - mediated allergic reactions. These reactions result in the release of histamine and other mediators from mast cells typically from exposure to food and drug allergens, as well as Hymenoptera envenomations and
physical precipitants (e.g., cold and exercise). 

Both acute cases (lasting < 6 weeks) and chronic cases (lasting > 6 weeks) have been described. Management of HMA begins with rapid identifi cation and stabilization of airway compromise
and hemodynamic instability, coupled with the immediate removal of an offending agent. Additionally, antihistamines and corticosteroids are useful. Epinephrine remains the treatment of choice for any airway compromise or vasomotor instability. The absence urticaria and/ or pruritis should prompt a clinician to consider causes of non - HMA.


Non - HMA, or bradykinin - mediated angioedema (BKMA), is thought to occur independently of mast celldegranulation and thus in the absence of urticaria and pruritis. Excess bradykinin and substance P activity have been implicated in disruption of vascular tone and permeability  associated with BKMA. Both drug - induced and hereditary angioedema are known to produce BKMA. The most common cause of BKMA presenting to emergency  rooms is exposure to angiotensin - converting enzyme inhibitor (ACEI). The incidence of BKMA with ACEI is highest in the fi rst month of therapy (25%), but it can develop years after uneventful use (overall incidence
0.1 – 0.7%). ACEI - induced BKMA is more common in older patients, females, those with diabetes, and African - Americans. ACEI - induced BKMA is not related to the development of ACEI - induced cough.


Hereditary BKMA (HAE) is an autosomal - dominant disorder involving a defi ciency in the C1 - esterase inhibitor that affects fewer than 200,000 people in the USA. HAE typically presents in childhood and is associated with a family history. Traumatic or stressful situations can lead to a transient elevation in bradykinin levels resulting in edema of the airway, face, genitalia, and extremities.

Abdominal pain is a common complaint. Acquired, functional defi ciencies in C1 - esterase activity also exist and are commonly associated with malignancy and older age. Similar to the treatment of HMA, BKMA requires particular focus on the patient ’ s airway and vasomotor stability.
Epinephrine (adrenaline) and defi nitive airway management (endotracheal intubation or surgical airway) are required for any airway or circulatory compromise.

Aerosolized racemic epinephrine, antihistamines, and corticosteroids may have some benefi t, and their administration should be considered in patients with BKMA.

Avoidance of ACEIs and close observation for progression is essential. The treatment of choice for acute presentations of HAE is fresh frozen plasma or C1-esterase inhibitor concentrate. In addition, androgens (stanozolol and danazol) have been used to prevent and treat this condition in the acute setting. Investigational agents including C1-inhibitor replacement protein, ecallantide
(DX88; a kallikrein inhibitor capable of preventing the formation of bradykinin), and icatibant (a bradykinin receptor-2 antagonist are exciting future possibilities.

0 comments:

Post a Comment